Oregon, 2010

Heavy Snow in Oregon, April 2 to 3, 2010

April 2 to 3, 2010 · NWS PQR · 4 events in 4 counties and zones

A small but moist late season storm brought heavy snowfall to the Cascades and Cascades Foothills.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A small but moist late season storm brought heavy snowfall to the Cascades and Cascades Foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Apr 1, 7:32 PM PST, 5 hours 28 minutes earlier.

Area forecast discussion, Apr 1, 7:32 PM PST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
829 PM PDT THU APR  1 2010

.SYNOPSIS...A PACIFIC LOW PRESSURE SYSTEM WILL MOVE THROUGH THE
FORECAST AREA LATE TONIGHT THROUGH EARLY SATURDAY BRINGING STRONG
WIND AND PRECIPITATION. ONSHORE FLOW BEHIND THE SYSTEM WILL KEEP SNOW
IN THE HIGHER TERRAIN INTO THE WEEKEND... WITH COOL SHOWERY
CONDITIONS LIKELY TO PERSIST IN THE LOWLANDS. ANOTHER WEAKER LOW
PRESSURE SYSTEM WILL LIKELY BRING MORE PRECIPITATION TO THE AREA
SUNDAY. AN ACTIVE WEATHER PATTERN CONTINUES NEXT WEEK WITH MODELS
SUGGESTING A SERIES OF FRONTS MOVING THROUGH THE PACIFIC NORTHWEST.

&&

.SHORT TERM...A PACIFIC LOW PRESSURE SYSTEM DEVELOPING NEAR 46N 138W
WILL AFFECT THE AREA LATE TONIGHT THROUGH EARLY SATURDAY. THE MODELS
HAVE NOT COME INTO AGREEMENT YET ON THE STRENGTH AND MOVEMENT OF THIS
SYSTEM. THE NAM MODEL REMAINS STRONGER AND FURTHER NORTH...BRINGING A
976 MB LOW INTO VANCOUVER ISLAND AROUND 22Z FRI AFTERNOON. THE GFS
MODEL KEEPS A MORE SOUTHERLY TRACK... WITH A SLIGHTLY WEAKER 986 MB
SYSTEM MAKING LANDFALL NEAR CAPE FLATTERY. EITHER SCENARIO WILL BRING
STRONG WINDS...RAIN TO THE LOWLANDS AND SNOW TO HIGHER ELEVATIONS.

WILL CONTINUE CURRENT WIND ADVISORIES/WARNINGS...WITH GUSTS TO 60 MPH
IN OUR COAST RANGE AND GUSTS TO 50 MPH TO THE WILLAMETTE VALLEY AND
SW WASHINGTON INTERIOR LOWLANDS FRI AFTERNOON. COASTAL WINDS WILL SEE
GUSTS 70-80 MPH FOR MOST COASTAL HEADLANDS FRIDAY MORNING.

QPF OF 2-4 INCHES STILL LOOKS GOOD FOR THE COAST RANGE WITH MORE
GENERAL 1 INCH TOTALS FOR THE INTERIOR LOWLANDS. THIS MAY CAUSE SOME
SMALLER TRIBUTARIES TO RISE TO BANKFULL FRIDAY...BUT AT THIS POINT
MAINSTEM RIVERS APPEAR TO STAY WITHIN THEIR BANKS. WILL CONTINUE
CURRENT WINTER STORM WARNINGS AND ADVISORIES FOR SNOW ABOVE 1500
FEET. WIDESPREAD SNOW TOTALS OF 1-2 FEET IN THE CASCADES STILL LOOK
GOOD...ESPECIALLY ABOVE THE PASSES WHERE SOME SPOTS MAY RECEIVE AS
MUCH AS 3 FEET BY SATURDAY MORNING. OROGRAPHICS BEHIND THE COLD FRONT
LOOK GOOD THROUGH FRIDAY NIGHT WHICH WILL CAUSE AN EXTENDED PERIOD OF
SNOW IN THE CASCADES. SNOW SHOWERS SHOULD DECREASE OVER THE CASCADES
AS WESTERLY FLOW SLOWLY BREAKS DOWN SATURDAY MORNING. HOWEVER THE AIR
MASS WILL LIKELY REMAIN FAIRLY COOL ALOFT...ALLOWING SHOWERS TO
PERSIST INTO SATURDAY.	 LIKENS

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...MID RANGE
MODELS KEEP AN ACTIVE WEATHER PATTERN OVER THE FORECAST AREA THROUGH
THE EXTENDED FORECAST PERIOD. A FRONTAL SYSTEM IS SHOWN TO APPROACH
THE COAST LATE SUNDAY. RECENT MODEL RUNS BRING THE LOW CENTER INTO
THE OREGON COAST...PUSHING MOST OF THE PRECIPITATION TO THE SOUTH OF
THE AREA. STILL COULD SEE A GOOD DOSE WITH WRAP AROUND MOISTURE
EXPECTED...AND POST TROUGH SHOWERS ARE EXPECTED TO CONTINUE INTO
TUESDAY. THE LAST FEW OPERATIONAL RUNS OF BOTH THE GFS AND ECMWF HAVE
BEGUN TO HINT AT A BLOCKING RIDGE DEVELOPING BY MID WEEK NEXT
WEEK...WHICH WOULD KEEP ANY ADVANCING SYSTEMS TO OUR NORTH. GIVEN THE
VARIABILITY OF MODELS AT THIS TIME RANGE WILL NEED TO KEEP AN EYE ON
THIS POSSIBILITY. BROWN

&&

.AVIATION...PREVAILING CIGS TO LOWER IN ADVANCE OF NEXT FRONTAL
SYSTEM COMING IN...LIKELY TO END UP IN MVFR CATEGORY ALONG THE COAST
AND LOW END OF VFR CATEGORY INLAND WHEN THE HEAVIER RAIN ARRIVES
AFTER 11Z-15Z TONIGHT. CIGS SHOULD BE EXPECTED TO TEMPORARILY DIP
INTO MVFR RANGE ALSO INLAND. MODERATE RAIN WILL DROP VISIBILITIES
DOWN INTO MVFR RANGE ALSO. STRONG SOUTH WINDS TO PEAK WITH THE
PASSAGE OF A COLD FRONT BETWEEN 15Z-22Z...LATEST AT INLAND SITES.

KPDX AND APPROACHES...VISIBILITIES IN RAIN ARE LIKELY TO DROP FLIGHT
CATEGORY TO MVFR BETWEEN 11Z AND 22Z...WITH SLIGHTLY LESSER CHANCES
FOR CIGS TO DROP INTO MVFR RANGE.
&&

.MARINE...EXPECT TO SEE SEAS DEVELOP QUICKLY WITH SOUTHERLY STORM
FORCE WINDS LATE TONIGHT AND FRI MORNING. EXPECT PEAK WINDS AFTER
THE WARM FRONT MOVES THROUGH AND ALONG AND AHEAD OF THE COLD
FRONT...ROUGHLY BETWEEN 6 AM AND 10 AM. HISTORICALLY SUSTAINED WINDS
PEAKING AROUND 40 KTS WOULD BE EXPECTED TO PRODUCE SEAS OVER 20
FT...SO GOING ABOVE WW3 MODEL GUIDANCE STILL LOOKS LIKE A REASONABLE
FORECAST. MODEL CONTINUES TO BUILD WESTERLY SWELL FROM THE GULF OF
ALASKA LATER ON FRI...WHICH SHOULD KEEP SEAS NEAR 20 FT INTO SAT.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING FROM 1 AM TO 2 PM PDT FRIDAY FOR UPPER
    HOOD RIVER VALLEY.

     WINTER STORM WARNING FROM 1 AM FRIDAY TO 5 AM PDT SATURDAY FOR
     CASCADES IN LANE COUNTY...NORTHERN OREGON CASCADE FOOTHILLS...
     NORTHERN OREGON CASCADES.

     WINTER WEATHER ADVISORY FROM 2 PM FRIDAY TO 5 AM PDT SATURDAY
     FOR CASCADE FOOTHILLS IN LANE COUNTY.

     WIND ADVISORY FROM 7 AM TO 5 PM PDT FRIDAY FOR CENTRAL
     WILLAMETTE VALLEY...GREATER PORTLAND METRO AREA...LOWER
     COLUMBIA...SOUTH WILLAMETTE VALLEY.

     HIGH WIND WARNING FROM 6 AM TO 5 PM PDT FRIDAY FOR CENTRAL
    COAST RANGE OF WESTERN OREGON...COAST RANGE OF NORTHWEST OREGON.

     WINTER WEATHER ADVISORY FROM 1 AM TO 8 AM PDT FRIDAY FOR COAST
     RANGE OF NORTHWEST OREGON.

     HIGH WIND WARNING FROM 1 AM TO 3 PM PDT FRIDAY FOR CENTRAL
     OREGON COAST...NORTH OREGON COAST.

WA...WINTER STORM WARNING FROM 1 AM FRIDAY TO 5 AM PDT SATURDAY FOR
     SOUTH WASHINGTON CASCADE FOOTHILLS...SOUTH WASHINGTON
     CASCADES.

     WIND ADVISORY FROM 7 AM TO 5 PM PDT FRIDAY FOR GREATER
    VANCOUVER AREA...I...5 CORRIDOR IN COWLITZ COUNTY.

     HIGH WIND WARNING FROM 6 AM TO 5 PM PDT FRIDAY FOR WILLAPA
    HILLS.

     WINTER WEATHER ADVISORY FROM 1 AM TO 8 AM PDT FRIDAY FOR
    WILLAPA HILLS.

     HIGH WIND WARNING FROM 1 AM TO 3 PM PDT FRIDAY FOR SOUTH
     WASHINGTON COAST.

     COASTAL FLOOD ADVISORY FROM 1 AM TO 6 AM PDT FRIDAY FOR SOUTH
     WASHINGTON COAST.

PZ...STORM WARNING FROM 2 AM TO NOON PDT FRIDAY FOR COASTAL WATERS
     FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR THROUGH FRI.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Apr 1, 4:46 AM PST, 20 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
546 AM PDT THU APR 1 2010

ORZ011-013-014-WAZ019-021300-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-
546 AM PDT THU APR 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER STORM WATCH CONTINUES IN EFFECT THROUGH LATE FRIDAY
NIGHT. ONE TO TWO FEET OF NEW SNOW IS EXPECTED FRIDAY AND FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ250-255-270-275-021300-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
546 AM PDT THU APR 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS SEAS AND A GALE WATCH THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

GALE WATCH CONTINUES THROUGH FRIDAY AFTERNOON. HAZARDOUS SEAS
CONTINUING INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ001-002-WAZ021-021300-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
546 AM PDT THU APR 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HIGH WIND WATCH REMAINS IN EFFECT THROUGH FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ003-004-010-012-WAZ020-040-021300-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-WILLAPA HILLS-
SOUTH WASHINGTON CASCADE FOOTHILLS-
546 AM PDT THU APR 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...BLUSTERY CONDITIONS MAY DEVELOP AS A FRONT PUSHES
THROUGH ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ005>009-WAZ022-023-039-021300-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
WESTERN COLUMBIA RIVER GORGE-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-
546 AM PDT THU APR 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...BLUSTERY WINDS MAY DEVELOP AS A FRONT PUSHES THROUGH ON
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, North Oregon Cascades

When
April 2, 1:00 AM PST to April 3, 4:00 AM PST
Where
North Oregon Cascades forecast zone
Reported by
Mesonet

Between 17 and 18 inches of storm total snowfall were reported by various SNOTEL sites, including Hogg Pass, Little Meadows, Peavine Ridge, and Red Hill, as well as a couple sites on Mt. Hood.

Heavy Snow, Cascades in Lane County

When
April 2, 4:00 AM PST to April 3, 4:00 AM PST
Where
Cascades in Lane County forecast zone
Reported by
Mesonet

Between 15 and 24 inches of storm total snowfall were reported by various SNOTEL sites, Cascade Summit, McKenzie, and Roaring River.

Heavy Snow, North Oregon Cascades Foothills

When
April 2, 6:00 AM PST to April 3, 5:00 AM PST
Where
North Oregon Cascades Foothills forecast zone
Reported by
Mesonet

Marion Forks reported 13 inches storm total snowfall.

Heavy Snow, Upper Hood River Valley

When
April 2, 6:00 AM PST to 2:00 PM PST
Where
Upper Hood River Valley forecast zone
Reported by
Public

An estimated 6 inches total snowfall fell, as observed by a public webcam in Parkdale, before precipitation changed over to rain.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226824, 226825, 226823, 226826.